Dear Dr. Roach: . Every time I get tested for tuberculosis, the test is positive. When I have chest X-rays, they come back clean. I was told by my doctors that somewhere I came into contact with someone who had TB.
I have arthritis — rheumatoid arthritis and osteoarthritis. I am taking prednisone every day and methotrexate injection every Wednesday. I have blood tests once a month. My doctor wants to start me on medication for the TB-positive reaction that so she can start me with infusions for the arthritis. I am scared to start any of these medications.
Dear L.K.: Many people get exposed to the bacteria that cause tuberculosis. A few of them will develop what we call latent infection, where there are live bacteria in the body, but the body’s defenses keep it from becoming active tuberculosis. Only in active tuberculosis is someone contagious, and symptoms include cough, fever and weight loss. A positive skin test indicates infection: A negative X-ray confirms no active tuberculosis.
We worry about latent infection because it has the potential at any time to become active tuberculosis by escaping the body’s defenses.
Treatment of latent infection is recommended for most adults; however, it is particularly recommended for high-risk people such as those on steroids like prednisone.
In your case, because you are currently taking prednisone, and especially because your doctor is considering injection medication for your arthritis, I agree with your doctor that the benefits of treatment are likely to outweigh the risks, and you should be treated. She will monitor you carefully for side effects, especially liver disease. The major symptom to look out for is nausea, which you should immediately tell your doctor about and come in for testing.
Don’t wait for any yellowing of the skin, because then it is too late.
Email questions to ToYourGoodHealth@med.cornell.edu.